Texas, 2015

Flash Flooding and Hail in Texas, May 18, 2015

May 18, 2015 · NWS EWX · 6 events in 4 counties and zones

Thunderstorms developed early in the morning producing flash flooding across the eastern areas of the county warning area. These storms exited the area by mid morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed early in the morning producing flash flooding across the eastern areas of the county warning area. These storms exited the area by mid morning. More storms developed in the evening as well across the Edwards Plateau and Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 18, 4:50 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 18, 4:50 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
550 AM CDT MON MAY 18 2015

.AVIATION...
SHRA/TSRA ALL AREAS TODAY WILL SHIFT TO THE RIO GRANDE PLAINS AND
EDWARDS TONIGHT...THEN EDWARDS PLATEAU...HILL COUNTRY AND AUSTIN
AREA TUESDAY. ISOLD SHRA/TSRA ARE EXPECTED ELSEWHERE. FOR NOW...
HAVE LEFT MENTION OUT OF TAFS AS PROBS ARE TOO LOW TO MENTION.
IFR/MVFR CIGS LIFT TO VFR MIDDAY INTO AFTERNOON. MVFR CIGS RETURN
THIS EVENING...THEN IFR OVERNIGHT AND BACK TO MVFR TUESDAY. PATCHY
IFR/MVFR VSBYS IN BR ARE EXPECTED EARLY THIS MORNING AND OVERNIGHT
TONIGHT AS WELL IN SHRA/TSRA. S TO SE WINDS 5 TO 15 KTS PREVAIL
WITH GUSTS TO 25 KTS POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT MON MAY 18 2015/

SHORT TERM (TODAY THROUGH TUESDAY)...WEAK MID LEVEL FORCING AND
STRENGTHENING LOW LEVEL JET ARE CONTRIBUTING TO SCATTERED SHOWER
AND ISOLATED THUNDERSTORM DEVELOPMENT EARLY THIS MORNING. COVERAGE
SHOULD CONTINUE TO INCREASE THROUGH THE EARLY TO MID MORNING
HOURS...EVENTUALLY FOCUSING MORE TOWARDS THE NORTHEAST
CWA...NORTHEAST OF A SAN MARCOS TO HALLETTSVILLE LINE...AS MID
LEVEL FLOW VEERS MORE SOUTHWEST AND SLIGHTLY DRIER AIR WORKS INTO
THE SOUTHERN COUNTIES.

CONVECTION SHOULD ALSO FIRE LATE AFTERNOON AND EVENING IN THE
HIGHER TERRAIN OF MEXICO AND ACROSS THE BIG BEND AND WEST TEXAS
NEAR THE DRY LINE. A FEW OF THESE STORMS COULD REACH WESTERN AREAS
OF THE EDWARDS PLATEAU AND RIO GRANDE PLAINS THIS EVENING AND
OVERNIGHT. A STRONGER STORM OR TWO WILL BE POSSIBLE ACROSS THIS
REGION.

TONIGHT THROUGH TUESDAY NIGHT THE UPPER LEVEL LOW CURRENTLY OVER
CALIFORNIA WILL SHEAR NORTHEAST THROUGH THE ROCKIES. A LEAD MID
AND UPPER LEVEL SHORTWAVE WILL PASS THROUGH WEST TEXAS AND THE
PANHANDLE...AND INTO NORTH TEXAS AND OKLAHOMA. THE MAIN FORCING
WILL PASS PRIMARILY NORTH OF THE CWA...BUT CLOSE ENOUGH FOR
SCATTERED POPS NORTH OF A DEL RIO TO AUSTIN LINE ON TUESDAY.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...ANOTHER UPPER LEVEL
LOW WILL DEVELOP OFF THE CALIFORNIA COAST WEDNESDAY AND THURSDAY.
INITIALLY SHOULD SEE A REDUCTION IN POPS ON WEDNESDAY WITH
SLIGHTLY DRIER AIR IN PLACE...STRENGTHENING CAP...AND LACK OF
FORCING.

FORECAST CONFIDENCE DECREASES WEDNESDAY NIGHT AND THURSDAY...
DEPENDENT ON SOUTHWARD PROGRESSION OF A COLD FRONT. BOTH THE
NAM12 AND ECMWF ARE STRONGER AND FARTHER SOUTH THAN THE GFS WITH A
COLD FRONT THAT DROPS SOUTH BEHIND THE AFOREMENTIONED DEPARTING
SHORTWAVE THROUGH THE SOUTHERN PLAINS TUESDAY NIGHT. BOTH HAVE THE
FRONT ENTERING THE HILL COUNTRY WEDNESDAY NIGHT AND BISECTING THE
CWA BY 12Z THURSDAY. ORGANIZED CONVECTION AND ASSOCIATED OUTFLOW
TO THE NORTH ON WEDNESDAY WILL LIKELY PLAY A ROLE ON HOW FAR SOUTH
FRONT MAKES IT WEDNESDAY NIGHT. FOR NOW HAVE FOLLOWED SLIGHTLY
CLOSER TO THE NAM12/ECMWF SOLUTIONS OVER THE GFS...SHOWING THE
FRONT WILL BE CLOSE OR INTO THE CWA WEDNESDAY INTO THURSDAY.
BACKED FLOW...MOISTURE POOLING...WEAKENING CAP AND THE FRONT SHOULD
RESULT IN AN INCREASE IN POPS...ESPECIALLY NORTHERN AND WESTERN
AREAS WEDNESDAY NIGHT AND SOUTHERN AND WESTERN AREAS THURSDAY.

CONFIDENCE IS EVEN LOWER THURSDAY NIGHT AND FRIDAY ON WHERE FRONT
STALLS AND WHEN IT EVENTUALLY LIFTS BACK NORTH. AGAIN...CONVECTIVE
OUTFLOW BOUNDARIES WILL LIKELY PLAY A ROLE IN THIS. TIMING OF ANY
DISTURBANCES ALSO IN THE APPROACHING ACTIVE SUB-TROPICAL BRANCH
OF THE JET STREAM ARE VERY DIFFICULT TO PINPOINT THIS FAR OUT.
BUT GENERALLY CONTINUED SCATTERED POPS IN THE FORECAST THURSDAY
NIGHT AND FRIDAY. TEMPERATURES ALSO TRICKY THURSDAY AND FRIDAY...
AND MAY HAVE TO BE LOWERED IN FUTURE PACKAGES ACROSS NORTHERN
AREAS FOR THURSDAY IF FRONT IS FARTHER SOUTH.

EVENTUALLY THE SECOND UPPER LEVEL LOW OVER CALIFORNIA OPENS AND
MOVES EAST FRIDAY AND INTO THE SOUTHERN PLAINS AND TEXAS OVER THE
WEEKEND. BOTH THE ECMWF AND GFS ARE INDICATE ANOTHER GOOD SHOT OF
PRECIP SATURDAY NIGHT INTO SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  72  85  71  86 /  50  20  30  10  20
AUSTIN BERGSTROM INTL AIRPORT  85  72  85  71  86 /  50  20  30  10  20
NEW BRAUNFELS MUNI AIRPORT     86  72  86  71  85 /  40  20  20  10  20
BURNET MUNI AIRPORT            84  71  83  70  83 /  40  20  40  10  20
DEL RIO INTL AIRPORT           88  72  88  72  88 /  40  40  30  20  20
GEORGETOWN MUNI AIRPORT        84  71  84  71  84 /  50  20  30  10  20
HONDO MUNI AIRPORT             86  72  87  72  87 /  40  20  20  20  20
SAN MARCOS MUNI AIRPORT        86  72  85  71  86 /  50  20  20  10  20
LA GRANGE - FAYETTE REGIONAL   86  73  86  73  86 /  50  10  20  10  20
SAN ANTONIO INTL AIRPORT       87  72  86  72  86 /  40  20  20  10  20
STINSON MUNI AIRPORT           87  73  87  73  87 /  40  20  20  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...76
Hazardous weather outlook, May 18, 3:10 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 AM CDT MON MAY 18 2015

TXZ171>173-183>194-202>209-217>225-228-191000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
410 AM CDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. LOCALLY
HEAVY RAINS WILL BE THE MAIN THREAT MOST AREAS. AN ISOLATED STRONG
STORM OR TWO IS POSSIBLE ACROSS THE EDWARDS PLATEAU AND RIO GRANDE
PLAINS THIS EVENING INTO OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

CHANCES OF THUNDERSTORMS CONTINUE TUESDAY THROUGH SUNDAY. LOCALLY
HEAVY RAINS AND STRONG STORMS ARE POSSIBLE...MAINLY WEDNESDAY
NIGHT INTO THURSDAY AND AGAIN SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVER THE NEXT SEVERAL DAYS.

In the hours before

Special weather statement, May 18, 4:27 AM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT MON MAY 18 2015

TXZ223-181100-
GONZALES TX-
527 AM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES COUNTY
UNTIL 600 AM CDT...

AT 526 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GONZALES...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GONZALES...WAELDER...LITTLE NEW YORK...DILWORTH...NEWTONVILLE AND
NICKLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2963 9714 2958 9721 2957 9720 2944 9737
      2959 9748 2976 9730 2964 9713
TIME...MOT...LOC 1026Z 229DEG 20KT 2954 9739

CP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Gonzales

When
May 18, 6:15 AM CST to 7:00 AM CST
Where
Gonzales County, 4.1 mi NNE of Nixon to 0.92 mi NNW of Sample
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.327, -97.752

Water was reported over the roadway at Interstate 10 and the Gonzales and Fayette county line. A report of a semi-truck sliding off a roadway due to high water, and a high water rescue in the city of Gonzales were received but no additional details given.

Flash Flood, Fayette

When
May 18, 6:20 AM CST to 6:45 AM CST
Where
Fayette County, 0.85 mi N of Flatonia to 0.7 mi S of Flatonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.692, -97.120

Roads at Highway 95 and 609 were closed due to high water. Also, a number of low water crossings within the city of Flatonia had water flowing over them.

Flash Flood, Fayette

When
May 18, 6:32 AM CST to 6:45 AM CST
Where
Fayette County, 2.06 mi ESE of Plum to 2.13 mi ESE of Plum
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.916, -96.939

Airport Road near Highway 71 was closed due to high water northwest of the city of La Grange.

Flash Flood, Fayette

When
May 18, 6:45 AM CST to 8:30 AM CST
Where
Fayette County, 2.84 mi S of Schulenburg Arpt to 1.97 mi E of Schulenburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.689, -96.873

Sections of Highway 90 and FM 1579 east of Schulenberg have water over the roadways. There were also reports of road damage and washed out culverts along these roadways.

Flash Flood, Bexar

When
May 18, 8:40 AM CST
Where
Bexar County, 3.47 mi N of Southton to 3.49 mi N of Southton
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.330, -98.585

On Monday May 18th around 8:50 AM, a woman died in her Honda SUV after her vehicle was swept off a flooded road and lodged underneath a small bridge on the other side of the highway. This happened on the southwest side of San Antonio along the I-35 frontage road near Cassin Road. The vehicle drove around a barricade onto the flooded access road which was at least 2-3 feet underwater. Her body was recovered around 5 pm after flood waters receded. Many roads and low water crossings remained flooded across San Antonio due to heavy rains that occurred early Sunday morning, the previous day.

Hail, Llano

When
May 18, 6:02 PM CST
Where
Llano County, 1.37 mi ESE of Valley Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
30.840, -98.780

Nickel sized hail was reported about 9 miles northwest of the city of Llano.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bexar2015-05-1879FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577979, 577980, 577982, 577984, 583166, 577985.